Virginia, 2026

Drought in Virginia, January 1 to 31, 2026

January 1 to 31, 2026 · NWS RNK · 13 events in 13 counties and zones

00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 2nd to 5th percentile…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe Drought conditions were introduced across the North Carolina and Virginia Piedmonts in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 2nd to 5th percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the Yadkin River, which was observed to be below the 10th percentile per the USGS WaterWatch website and, in some cases, were near record-low flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 31, 6:27 PM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Dec 31, 6:27 PM EST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
627 PM EST Wed Dec 31 2025

.SYNOPSIS...
Potent upper disturbance will ring in the New Year with mountain
snows and windy conditions. There will be a relatively brief quiet
period before another storm system arrives by the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 620 PM EST Wednesday...

Key Messages:

1) Wind Advisories for along/west of the Blue Ridge

2) Accumulating snows in the WV mountains and portions of the
higher VA/NC mountains.

Previous forecast pretty much on track. Lowered snow amounts by
about an inch, and thinking core of shortwave energy will keep
higher snowfall rates north of the area late tonight. Winds will
start ramping up behind the wave later tonight into Thursday
morning, but forecast soundings and model numbers are not as
impressive, so just a marginal advisory except for our typical
Blue Ridge and Alleghany Highlands areas that have gusts over 45
mph. Most will likely have winds in the 25 to 45 mph range
gusts.

Previous discussion...

An active weather period is expected mostly for the
West Virginia counties tonight into New Year's Day. An upper
level disturbance will provide upslope snow for this area,
especially for Western Greenbrier. Model guidance keeps
increasing the potential snowfall for Western Greenbrier with
6-10" of snow now forecasted. On the flip side, there has been a
small decrease in expected snowfall for the other counties
under a Winter Weather Advisory but the spatial extend of snow
in general has expanded. However, snowfall outside of E.
Greenbrier, Mercer, and Summers Counties is still low and
outside any criteria for warnings or advisories. Even so,
flurries could still reach as far east as the NRV. Snow chances
drop regionwide by tomorrow morning.

Winds will pick up considerably later tonight with gusts up to 50
mph. A low level jet will pass through with wind speeds of 40-60 mph
which will contribute to stronger gusts at ridgetops and other
elevated areas. A Wind Advisory has been issued for areas along and
west of the Blue Ridge to account for this. While temperatures
tomorrow morning will not be as cold as previous mornings, the wind
chill values will likely be in the teens and 20s throughout the
area. Winds will continue after the snow has passed but will
start to mellow out by the afternoon.

Confidence in this forecast is high on the snowfall in WV, but
moderate on winds.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM EST Wednesday...

Key Messages:

1. Temperatures trending milder through the period.

2. After a dry Thursday and Friday, light rain may greet the
southern third of the region late Friday night through Saturday.

A broad, closed upper-low will be situated over James Bay, and its
associated trough axis will extend southeast into the western
Atlantic, southeast of Maine Thursday night. As the week progresses
into Saturday, the center of this low, and its trough axis, will
shift north. This in turn will allow for rising geopotential heights
across our region. Additionally, another trough will develop over
the Mississippi Valley, and approach our region, arriving around
Saturday evening.

The result of both rising heights, and increasing southwest flow in
advance of the next approaching trough, will provide for an upward
trend in temperatures. By Friday temperatures will average a few
degrees above normal for this time of year. For Saturday, while the
high temperatures will be lower than those expected Friday because
of increased cloud cover and the rain, the morning low temperatures
will be milder than those of Thursday morning thanks to the clouds
and increasing dew point values.

High pressure over the region through Friday will provide us with
dry weather. However, the aforementioned approaching trough will
advect moisture north into the region in association with an area of
surface low pressure which is expected to progress west to east
across the Gulf Coast states. Deterministic solutions vary as to
how far north precipitation will progress into our area. A look at
DESI during this time period shows the 50 percent threshold for 0.01
inch of rain right around the NC/VA border Saturday afternoon, and a
little farther north by Saturday evening. Our latest forecast will
place the greatest percentage of rain south of the state line, with
decreasing coverage into Virginia and West Virginia. Other than
perhaps a few of the higher peaks across the north half of the
region being cold enough for freezing rain, ensemble surface
temperatures and low level profiles are favoring a rain event.

Confidence in the above weather scenario is moderate to high
Thursday and Friday, and low side of moderate for Saturday given the
uncertainties in the northern extent of the precipitation.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 130 PM EST Wednesday...

Key Messages:

1. Trending milder through the period after a slight cool down on
Sunday.

2. After a dry Sunday and Monday, precipitation chances increase
from west to east Tuesday through Wednesday.

Synoptic flow across the region heading into the start of the new
week is expected to trend zonal, in the wake of the passage of an
upper trough on Saturday. By Tuesday into Wednesday, the overall
flow still stays relatively zonal, but with a shortwave trough on
the north side of this flow, crossing the Great Lakes/Ohio Valley
region Tuesday night into Wednesday.

The result for our region will be dry conditions returning for
Sunday and Monday along with moderating temperatures after a one-day
cool down in the wake of Saturday's trough passage. Precipitation
will be lacking until Tuesday night into Wednesday. Most of the
energy with the system to the north will remain to our north.
However, the southern extent of this feature does look to cross our
region, with the best coverage over portions of Southeast West
Virginia. At the current time, surface temperatures and low level
thermal profiles support plain rain.

Confidence in the the Sunday/Monday portion of the forecast is
moderate, with low end of moderate levels for Tuesday/Wednesday.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
As of 620 PM EST Wednesday...

Potential for snow and lower cigs/vsbys at BLF/LWB later tonight
through Thursday morning and aviation interests will likely need
to watch it heading northwest of Roanoke later tonight. West
winds will pick up overnight and gusts 20-40kts are expected
with the stronger gusts in locations like KHSP and KGEV.

Mainly sub-VFR at BLF/LWB while east stays VFR. Skies scatter
for most by midday Thursday but BLF could hang onto MVFR cigs
til the end of the taf period.

Confidence in this forecast is average.

.EXTENDED AVIATION OUTLOOK...

Conditions will likely be VFR for all terminals after the New Year's
Day snow event as quiet weather follows. The next storm system to
affect aviation will likely not be until the weekend when a
southern system arrives to bring rain and sub-VFR conditions.
There may be a small warming trend with this round of
precipitation so rain looks more likely than snow at the moment.
There will be another quiet period before another cold front
approaches the region by the middle of next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST Thursday for VAZ007-009>020-
     022>024-032>035.
NC...Wind Advisory until noon EST Thursday for NCZ001-002-018.
WV...Wind Advisory until noon EST Thursday for WVZ042>044-507-508.
     Winter Weather Advisory until 10 AM EST Thursday for WVZ042-
     043-507.
     Winter Storm Warning until 10 AM EST Thursday for WVZ508.

&&

SYNOPSIS...CG/WP
NEAR TERM...CG/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...CG/WP
Hazardous weather outlook, Dec 31, 2:32 PM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
232 PM EST Wed Dec 31 2025

WVZ508-011945-
Western Greenbrier-
232 PM EST Wed Dec 31 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 10 AM EST THURSDAY...
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
THURSDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.

NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ044-011945-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe-
232 PM EST Wed Dec 31 2025

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
THURSDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042-043-507-011945-
Mercer-Summers-Eastern Greenbrier-
232 PM EST Wed Dec 31 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 AM EST THURSDAY...
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
THURSDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.

NCZ003>006-019-020-VAZ043>047-058-059-011945-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
232 PM EST Wed Dec 31 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 31, 10:55 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1055 PM EST Wed Dec 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     Non-Tstm Wnd Gst 2 NNW Wagoner           36.43N 81.42W
12/31/2025  M58 MPH          Ashe               NC   AWOS

            AWOS station KGEV Ashe County Airport.

&&

WP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Franklin

When
January 1, 12:00 AM EST to January 31, 12:00 AM EST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Franklin county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 5th percentile for groundwater, and 2nd percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the Blackwater river, which was observed to be below the 25th percentile per the USGS WaterWatch website.

Drought, Rockbridge

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Rockbridge forecast zone
Reported by
Drought Monitor
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Rockbridge county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 50 to 75 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 5th percentile for groundwater, and 2nd percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the Kerrs Creek, which was observed to be below the 5th percentile per the USGS WaterWatch website and, in some cases, were near record-low flows.

Drought, Amherst

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Amherst forecast zone
Reported by
Drought Monitor
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Amherst county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 5th percentile for groundwater, and 10th percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the James River, which was observed to be below the 10th percentile per the USGS WaterWatch website.

Drought, Appomattox

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Appomattox forecast zone
Reported by
Drought Monitor
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Appomattox county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 5th percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the James river, which was observed to be below the 10th percentile per the USGS WaterWatch website.

Drought, Buckingham

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Buckingham forecast zone
Reported by
Drought Monitor
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Buckingham county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 5th percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the James river, which was observed to be below the 10th percentile per the USGS WaterWatch website.

Drought, Campbell

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Campbell county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 5th percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the Roanoke river, which was observed to be below the 10th percentile per the USGS WaterWatch website.

Drought, Bedford

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Bedford county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 5th percentile for groundwater, and 5th percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the Goose Creek, which was observed to be below the 10th percentile per the USGS WaterWatch website.

Drought, Henry

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Henry county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 2nd percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the Smith river, which was observed to be below the 5th percentile per the USGS WaterWatch website.

Drought, Pittsylvania

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Pittsylvania forecast zone
Reported by
Drought Monitor
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Pittsylvania county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 5th percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the Dan river, which was observed to be below the 10th percentile per the USGS WaterWatch website.

Drought, Halifax

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Halifax forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Halifax county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 10th percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the Dan river, which was observed to be below the 5th percentile per the USGS WaterWatch website.

Drought, Charlotte

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Charlotte forecast zone
Reported by
Drought Monitor
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Charlotte county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 10th percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the Roanoke river, which was observed to be below the 10th percentile per the USGS WaterWatch website.

Drought, Patrick

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Patrick forecast zone
Reported by
Drought Monitor
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Patrick county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 25 to 50 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 2nd percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the South Mayo river, which was observed to be below the 10th percentile per the USGS WaterWatch website.

Drought, Botetourt

When
January 6, 12:00 AM EST to January 31, 12:00 AM EST
Where
Botetourt forecast zone
Reported by
Drought Monitor
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Severe Drought conditions were introduced to Botetourt county in early January after the previous two months of November and December recorded precipitation totals of 2.00-4.00 inches, which ended up being 50 to 75 percent of normal for that period. These dry conditions combined with the dry fall conditions leading up to below average rainfall in November and December, contributed to a rapid decrease in groundwater and soil moisture in this region, where observed values for each had fallen to at or below the 10th percentile for groundwater, and 2nd percentile for soil moisture in the first 0-100 cm based off the NASA SPoRT LIS data estimated on the 6th of January. Streamflows similarly decreased across the area. This included the James river, which was observed to be below the 25th percentile per the USGS WaterWatch website.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311174, 1311074, 1311094, 1311095, 1311096, 1311172, 1311173, 1311175, 1311177, 1311178, 1311180, 1311182, 1311184.